Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 121, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Sep 10, 2003, 9:41 PM CDT for Donley County, Gray County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2003, 9:41 PM CDT (02:41 UTC)
- Expired
- Sep 10, 2003, 10:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
Counties Donley County, TX, Gray County, TX
The radar
The Amarillo radar (KAMA), 78 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 10, 8:10 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 959 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2150 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 110241 SVRAMA TXC129-179-110345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 940 PM CDT WED SEP 10 2003 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAY COUNTY IN THE PANHANDLE OF TEXAS DONLEY COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 1045 PM CDT * AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF LEFORS TO 9 MILES WEST OF GREENBELT LAKE...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... PAMPA...CLARENDON...MCLEAN...LELIA LAKE...LEFORS...LAKE MCCLELLAN...HOWARDWICK...HEDLEY...GREENBELT LAKE AND ALANREED LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3479 10107 3478 10057 3561 10056 3562 10106 $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:43 PM CDT, 5 hours 58 minutes earlier.
Area forecast discussion, Sep 10, 3:43 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 343 PM CDT WED SEP 10 2003 THUNDERSTORMS DEVELOPING ALONG SURFACE TROUGH THIS AFTERNOON WHICH LIES FROM SOUTHWEST TO NORTHEAST ACROSS THE PANHANDLES. INSTABILITY...MOISTURE...AND INCREASING WIND SHEAR SHOULD BE SUFFICIENT FOR STRONG TO SEVERE STORMS. PACIFIC COLD FRONT STILL ON SCHEDULE TO PASS THROUGH THE PANHANDLES BETWEEN MIDNIGHT AND SUNRISE. COLD FRONT SHOULD SPARK ANOTHER ROUND OF STORMS...SO HAVE LEFT POPS HIGH. THE GFS AND ETA MODELS ARE AT ODDS ON WHAT TO DO WITH THE UPPER LOW OVER NORTHWEST COLORADO THE NEXT 2 DAYS. AT ANY RATE...BOTH MODELS ARE IN AGREEMENT WITH THE SENSIBLE WEATHER. HAVE GONE ON THE COOL SIDE OF GUIDANCE FOR HIGHS ON THURSDAY. THINKING NOW IS THAT THERE COULD BE A LOT OF CLOUDS AROUND IN THE MORNING ALONG WITH COLD AIR ADVECTION. NEXT COLD FRONT MOVES THROUGH THE CWA ON SATURDAY AND PLENTY OF MOISTURE POOLS BEHIND IT ON SUNDAY. SO HAVE LOWERED HIGHS ON SUNDAY THINKING THAT LOW CLOUDS WILL HOLD IN FOR MOST OF THE DAY. HAVE LEFT THE REST OF THE FORECAST ALONE AS IT LOOKS WELL IN LINE. A FEW NUMBERS TO PONDER: AMARILLO 56 72 50 78 / 60 10 10 00 BEAVER 56 71 51 77 / 70 20 20 00 BOISE CITY 54 71 48 75 / 40 10 10 00 BORGER 58 73 51 78 / 60 10 10 00 BOYS RANCH 55 73 49 77 / 50 10 10 00 CANYON 56 72 50 78 / 60 10 10 00 CLARENDON 60 74 52 79 / 60 20 10 00 DALHART 54 71 49 76 / 50 10 10 00 GUYMON 55 71 49 77 / 60 10 10 00 HEREFORD 55 74 48 77 / 40 10 10 00 LIPSCOMB 58 71 51 77 / 70 20 20 00 PAMPA 58 73 51 79 / 60 10 10 00 SHAMROCK 59 75 53 79 / 60 20 20 00 WELLINGTON 60 76 54 79 / 60 20 20 00 .AMA... TX...NONE. OK...NONE. GOEHRING
Hazardous weather outlook, Sep 10, 1:00 PM CDT, 8 hours 41 minutes before
OKZ001>003-TXZ001>020-111100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT WED SEP 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. 05
In the hours before
Local storm report, Sep 10, 4:55 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
455 PM CDT WED SEP 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM BOOKER TX 0.88 INCH HAIL
09/10/03 LIPSCOMB REPORTED BY SKYWARN
SPOTTER.
0445 PM 8NE TWICHELL TX 60 MPH WIND GUST
09/10/03 OCHILTREE REPORTED BY SKYWARN
SPOTTER.Local storm report, Sep 10, 5:50 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CDT WED SEP 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM BOOKER TX 0.88 INCH HAIL
09/10/03 LIPSCOMB REPORTED BY SKYWARN
SPOTTER.
0445 PM 8NE TWICHELL TX 60 MPH WIND GUST
09/10/03 OCHILTREE REPORTED BY SKYWARN
SPOTTER.
0540 PM 8NE TWICHELL TX 0.75 INCH HAIL
09/10/03 OCHILTREE REPORTED BY SKYWARN
SPOTTER.Local storm report, Sep 10, 7:39 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
739 PM CDT WED SEP 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM BOOKER TX 0.88 INCH HAIL
09/10/03 LIPSCOMB REPORTED BY SKYWARN
SPOTTER.
0445 PM 8NE TWICHELL TX 60 MPH WIND GUST
09/10/03 OCHILTREE REPORTED BY SKYWARN
SPOTTER.
0540 PM 8NE TWICHELL TX 0.75 INCH HAIL
09/10/03 OCHILTREE REPORTED BY SKYWARN
SPOTTER.
0655 PM 7E KELLERVILLE TX 0.88 INCH HAIL
09/10/03 WHEELER REPORTED BY WHEELER
COUNTY SO.Local storm report, Sep 10, 7:57 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT WED SEP 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM BOOKER TX 0.88 INCH HAIL
09/10/03 LIPSCOMB REPORTED BY SKYWARN
SPOTTER.
0445 PM 8NE TWICHELL TX 60 MPH WIND GUST
09/10/03 OCHILTREE REPORTED BY SKYWARN
SPOTTER.
0540 PM 8NE TWICHELL TX 0.75 INCH HAIL
09/10/03 OCHILTREE REPORTED BY SKYWARN
SPOTTER.
0655 PM 7E KELLERVILLE TX 0.88 INCH HAIL
09/10/03 WHEELER REPORTED BY WHEELER
COUNTY SO.
0746 PM 2S LELA TX 1.00 INCH HAIL
09/10/03 WHEELER REPORTED BY SHAMROCK PD.
0746 PM 7NW DOZIER TX 1.00 INCH HAIL
09/10/03 COLLINGSWORTH REPORTED BY SHAMROCK PD.Local storm report, Sep 10, 8:13 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
813 PM CDT WED SEP 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM BOOKER TX 0.88 INCH HAIL
09/10/03 LIPSCOMB REPORTED BY SKYWARN
SPOTTER.
0445 PM 8NE TWICHELL TX 60 MPH WIND GUST
09/10/03 OCHILTREE REPORTED BY SKYWARN
SPOTTER.
0540 PM 8NE TWICHELL TX 0.75 INCH HAIL
09/10/03 OCHILTREE REPORTED BY SKYWARN
SPOTTER.
0655 PM 7E KELLERVILLE TX 0.88 INCH HAIL
09/10/03 WHEELER REPORTED BY WHEELER
COUNTY SO.
0740 PM 2W DOZIER TX WIND DAMAGE
09/10/03 COLLINGSWORTH TREES BLOWN OVER.
REPORTED BY COLLINGSWORTH
SO.
0746 PM 2S LELA TX 1.00 INCH HAIL
09/10/03 WHEELER REPORTED BY SHAMROCK PD.
0746 PM 7NW DOZIER TX 1.00 INCH HAIL
09/10/03 COLLINGSWORTH REPORTED BY SHAMROCK PD.The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:19 PM CDT | Tornado Warning | AMA | Collingsworth | 41 min |
| Sep 10, 7:58 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 62 min |
| Sep 10, 8:18 PM CDT | Flash Flood Warning | AMA | Collingsworth, Wheeler | 3 hr |
| Sep 10, 8:59 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 61 min |
| Sep 10, 9:03 PM CDT | Flash Flood Warning | AMA | Donley, Gray | 3 hr |
| Sep 10, 9:58 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 62 min |
| Sep 10, 11:10 PM CDT | Flash Flood Warning | AMA | Collingsworth, Wheeler | 4 hr |
| Sep 10, 11:18 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 57 min |
| Sep 10, 11:52 PM CDT | Flash Flood Warning | AMA | Donley, Gray | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.